Problem with first Methotrexate dose!

Morning everyone,

Please can I ask you all if you suffered from nausea and terrible heartburn after taking Methotrexate?

My first dose 15mg tablet form was last Wednesday evening but since taking it I have had terrible nausea and heartburn!

I take Lansoperazole because I'm also taking oral steroids, Naproxen and Hydroxychloroquine. I take 5mg of folic acid too.

Any advice would be gratefully received! 😘

17 Replies

oldestnewest
  • Perhaps you started with a too high dose? You can also ask for the injectable, less side effects and more efficient. Good luck😊

  • That's quite a high start dose - I started on 10mg. You can try to persevere as for most the side effects get less over time or ring your rheumy and ask to drop to 10mg for a month. For the first 6 months I took mine with porridge with fresh ginger in it. I ate (still eat) natural yoghurt daily and drink loads of water - throughout the day and when you think you've drunk enough drink at least 2 more glasses! I'm on 20mg now with no issues.

    Another thing you can do is ask to have folic acid more than once a week - some take it 6 days a week. Oh! And also try splitting your MTX and take some in the morning and the rest in the evening on the same day.

    All the best

    Ali

  • I started on MXT 15mg for 4 weeks then increased to 20 mg

    I didn't have any heart burn but was quite nauseas. I changed over to injections after 6 months as they said side effects will be better. Been on injections now for almost a year and still have nausea and fatigue for up to 3 days after.

    Its quite usual to get these symptoms for at least a day.

    Maybe you can ask for something like lansoprazole. I'm taking ranitidine.

    Good like hope you start to feel better x

  • I started on 15mg tablets, took them throughout the day with meals 5mg with breakfast, lunch & evening meal. Like you I was also on HCQ, steroids & an NSAID, meloxicam though not naproxen as that hadn't helped. Whilst I had a little nausea for a few weeks (it is a common side effect) it eased as the weeks went by, certainly not enough to warrant an anti emetic as I needed with sulfasalazine. No heartburn, though I'd been prescribed omeprazole from day one of diagnosis. Of course if you're prone to heartburn, & I'm not, then possibly MTX could be contributing. Come to think of it I didn't have any when it was increased to 20mg but as my liver didn't like that I was changed over to injections & reduced back to 15mg.

    Maybe trying eating more bland food around MTX day next week, see if that eases or stops the heartburn? Other than that I'd ask your Rheumy nurse, see what is suggested.

  • I understand that you've had stomach problems before mtx. Since mtx is hard on the stomach you would have thought your consultant had started you off with a lower dose and even better an injectable. Do have a talk with him instead of continuing to suffer. Take care.xxSimba

  • I was put on 15 mg mtx along with ranitidine and also folic acid once a week. Was taking 15mg steroids too. This is only 8 weeks ago. Had nausea and bad heartburn too. A lot of fatigue but can't say mtx only responsible for this a possibly steroids and RA itself. My rheumy has now changed me to injections due to start next week so am hoping that will improve things. When reporting nausea after my first dose I was given stemitil to take the day of mtx and the day after which helped a bit. I had suffered heartburn before mtx so although it I got worse I don't feel it was the sole cause of it. It seems your experience is quite common but report any side effects that you can't cope with to your rhuemy and changes can be made.

    Lots of luck

    Sharon 🌸

  • Thank you for all your replies, I appreciate your experiences. I do take folic acid 6 days a week and I take Lansoperazole every morning too. Never normally have heartburn but I'm going into hospital tomorrow for a steroid infusion so I will mention my side effects and see what they say. I know it's early days yet, but oh boy! RA is a tough disease when you're in a bad flare!

    😘😘

  • I take mine at night so that I sleep through a lot of the yucky feeling. I've also been given cyclizine ( GP prescribed it) for the nausea because it was lasting the whole week. I take that with the MTX and it seems to be doing the trick. Clemmie

  • Hi Clemmie, I've just been prescribed this anti sickness tablet from my GP! Thank you for your advice! 😀

  • That's good. I hope it works for you too. I take it at the same time as MTX just before I go to bed and it seems to stop the nausea before it starts ( if that makes sense!) I actually run out as the GP didn't put it on repeat prescription so last week I took a couple of travel sickness pills! Clemmie

  • Yes Heartburn and Nausea. Not so much now my RA is under control and the dose has been reduced but still some weeks are better than others. What helped me was to experiment with different times of the day to take the tablets. With some people, taking at night and sleeping through the worst helps but I found this just made me nauseas for the whole of the following day. What works for me is to take with breakfast and have a main meal at lunchtime and drink a bit more that I would normally. (Tea and Coffee not alcohol!). Everyone is different so try taking it at different times.

  • Thanks Richard. I took my first dose one hour after my main meal in the evening as per the instructions but I will try taking it in the morning this week as you and some other members have suggested. Thanks again for your advice.

  • Hi,

    I started on 10mg and increased by 2.5mg every fortnight till I hit 15mg.

    However at 15mg the nausea kicked in. The only way to get rid of it for me is to take 5mg folic acid 6 days a week.

    As for heartburn, when do you take your Lansoprazole? I find it does the job if I take it just before I go to bed. Like you I am still on steroids. Do you take the enteric steroids - that should also help ease things.

  • Someone on this site was good enough to suggest EXTRA water intake the first day after MTX. I have 16 oz with my pills and another 16 oz within the first 2-4 hours. The increase in water has helped a lot! I drink 8-12 oz of water every 2-3 hours the first 24 hours.

  • Hi Blythegirl,

    I will try this too this week. Why does it help I wonder? I will drink lots! Thank you

  • I'm not sure! I do want to encourage you that the side effects do seem to fade across time for most people. Myself included, after 3 to 4 weeks the side effects lessened significantly. P.S., I'm new to this whole RA thing too. I'm 6 months in.

  • It's great to hear your side effects have substantially reduced. Thank you for your encouragement too, hope you continue to improve!

You may also like...